A henna tattoo left 7-year-old Theo Luckett swelling and oozing while on holiday with his family in Bulgaria, according to the Daily Mail.
Theo got his temporary arm tattoo from a market stall in Bulgaria after lining up with a dozen other children.
Shortly after the procedure, Theo and his family noticed the area his skin where the henna had been applied had become blistered, which progressed into swelling and oozing a few hours later.
Theo’s mother, Alexandra Luckett, took Theo to the nearest pharmacy where staff told her it was an allergic reaction.
“Straight away I feared the worst,” is mother told the Daily Mail. “Theo has an egg allergy and a few times we have had to get ambulances as he has been close to anaphylactic shock.”
The pharmacy prescribed Theo antihistamine tablets, diaper rash cream, and antibiotic spray to treat the reaction, but Luckett said they did not help very much. Following a visit to the doctor, Theo was given a strong steroid cream to apply on the affected area.
Theo’s sister, Charlotte, also got a tattoo, but fortunately, she did not have the same reaction.
It has been identified that the henna applied on the children’s skin was a black henna. According to the FDA, toxic “coal-tar hair dye” is added to black henna to create a darker and longer-lasting stain. The dye contains a chemical called p-phenylenediamine (PPD), which can cause dangerous skin reactions in sensitive people. For some people, PPD can cause anaphylactic shock, which can be deadly if the person stops breathing.
The FDA website also warns that natural plant-based brown henna is approved only as a hair dye and not for direct application to skin. It notes that some brown-colored henna on the market may have additives that can be harmful upon application. Inspection of packaging is recommended.
Theo was in pain weeks after getting his holiday tattoo, which may leave his skin scarred for life.
“There were lots of children there and I am wondering if any of them have been affected too,” said Luckett. “I just want to warn parents of the dangers.”
The family was holidaying in the seaside town of Sozopol.
Another family suffered a similar experience during their summer holiday earlier in the season.